Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 220, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2021, 6:06 PM CDT for 4 counties in Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2021, 6:06 PM CDT (23:06 UTC)
- Expired
- Aug 26, 2021, 6:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:19 PM CDT | TSTM WND GST 60 | 13 N Edson, KS | TORRENTIAL RAIN AND 60 MPH WIND GUSTS (ESTIMATED) AT 5:19 PM MDT. |
| Aug 26, 6:50 PM CDT | TSTM WND GST 70 | 5 Nnw Edson, KS | REPORT OF 60 TO 70 MPH WIND GUSTS WITH STORMS MOVING THROUGH THE AREA. TIME ESTIMATED BASED ON RADAR. |
| Aug 26, 6:50 PM CDT | HAIL 0.25 | 5 Nnw Edson, KS | REPORT OF SOME PEA SIZE HAIL. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
156
WUUS53 KGLD 262306
SVRGLD
KSC023-153-181-193-262345-
/O.NEW.KGLD.SV.W.0220.210826T2306Z-210826T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
506 PM MDT Thu Aug 26 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheyenne County in northwestern Kansas...
Northwestern Thomas County in northwestern Kansas...
Southwestern Rawlins County in northwestern Kansas...
Northeastern Sherman County in northwestern Kansas...
* Until 545 PM MDT/645 PM CDT/.
* At 506 PM MDT/606 PM CDT/, a severe thunderstorm was located 12
miles northeast of Goodland, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne, northwestern Thomas, southwestern Rawlins
and northeastern Sherman Counties in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 10158 3952 10170 3977 10129 3954 10111
TIME...MOT...LOC 2306Z 238DEG 14KT 3949 10157
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
0241 follow-up statement
872
WWUS53 KGLD 262343
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
543 PM MDT Thu Aug 26 2021
KSC023-153-181-193-262353-
/O.EXP.KGLD.SV.W.0220.000000T0000Z-210826T2345Z/
Cheyenne KS-Thomas KS-Rawlins KS-Sherman KS-
543 PM MDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT 545 PM MDT/645 PM
CDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3936 10158 3952 10170 3977 10129 3954 10111
TIME...MOT...LOC 2343Z 238DEG 14KT 3956 10142
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:58 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 26, 3:58 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 258 PM MDT Thu Aug 26 2021 .SHORT TERM...(This evening through Friday night) Issued at 1230 PM MDT Thu Aug 26 2021 Through Tonight: SW flow aloft will continue to strengthen over the central Rockies.. as broad troughing /cyclonic flow/ aloft expands eastward from the Pacific Coast to the Intermountain West.. yielding a somewhat deeper lee cyclone (compared to yesterday) in eastern CO. 18Z surface observations and radar/satellite data indicate that the lee cyclone is centered somewhere invof the Lincoln and Kit Carson/Cheyenne county border.. with an inverted surface trough extending northeastward to St. Francis, KS and Trenton, NE. This feature (the inverted sfc trough) will likely serve as a focus for convective development around peak heating (21-22Z).. probably in Kit Carson/Yuma counties CO or Sherman/Cheyenne counties, KS.. where convective inhibition is weakest. With steering flow from the WSW-SW.. updrafts should generally track toward the ENE/NE (roughly along and north of a line from Goodland to Oberlin). Additional convection.. developing along portions of the Colorado Front Range and Palmer Divide.. may progress ENE-NE into eastern CO and far northwest KS late this afternoon and evening. Effective deep layer shear this afternoon will vary considerably from north to south.. ranging from 30-40 knots near the KS/NE border to 20-25 knots invof I-70. A north-south gradient in instability will also exist.. with MLCAPE values ranging from 250-750 J/kg in the south to 750-1500 J/kg in the north. With the above in mind, the probability of updraft organization (and large hail) will increase with northern extent, particularly along/north of Highway 36. With steep low/mid-level lapse rates and strong (1200-1600 J/kg) DCAPE.. damaging winds are possible in association with any updrafts capable of producing lightning. Fri-Fri night: With little change in the synoptic pattern.. expect sensible weather conditions similar to previous days. .LONG TERM...(Saturday through Thursday) Issued at 245 PM MDT Thu Aug 26 2021 At the beginning of the long-term period, the CWA is underneath the front part of an upper air trough yielding a southwesterly flow aloft. During Saturday evening, long term models show a shortwave trough passing over the CWA as the trough moves eastward with the ECMWF showing quicker progression than the GFS. Going into Sunday, the GFS has the trough over the Northern Plains region while the ECMWF has it entering the Great Lakes region. Both long term models do show an upper air ridge trailing the trough with flow turning westerly during the day and a shortwave disturbance passing over the CWA as well as a tropical cyclone making landfall on the Gulf coast on Sunday evening. On Monday, the upper air ridge moves over the central CONUS which looks to be between the trough in the east and a new trough building in the Pacific Northwest. This trough-ridge- trough pattern continues going into Tuesday though long term models do show some different scenarios. The GFS shows the flow aloft turning northwesterly as the front part of ridge moves over the CWA by Tuesday evening. The ECMWF begins with a northwesterly flow aloft in the morning before the flow returns to westerly by the evening as the trough to the west moves eastward a bit and squeezes the central ridge. Model guidance differences continue on Wednesday as the ECMWF has the front part of the western reaching the CWA late in the evening turning the flow more west- southwesterly. As another possibility, the GFS shows the western trough- central ridge-eastern trough pattern staying in place throughout Wednesday. The GFS shows some eastward movement in the western trough by Thursday evening which changes the flow west- southwesterly while an upper air high develops in northern TX. A similar upper air pattern is seen in the ECMWF albeit the trough is a little more east than that shown in the GFS. Due to the amount of discrepancies seen between long term models, the situation will be monitored to see if better agreement comes about in future runs. At the surface, the CWA looks to begin with chances for precipitation before seeing a brief dry period and then end with more chances for precipitation. Saturday afternoon and evening sees chances for showers and thunderstorms associated with the upper air disturbance for areas along and east of the CO border with these chances increasing going eastward. On Sunday, a cold front is expected to pass through the CWA (with passage timing still remaining uncertain) which will help give the CWA chances for showers and thunderstorms ahead of it. Monday and Tuesday expect to be dry due to the upper air ridging pattern. Wednesday sees chances for precipitation throughout the CWA as 800mb moisture is ushered in from the south along with a surface low setting up in eastern CO. Chances for precipitation are also seen on Thursday with a possible surface trough settling into eastern CO. As for fire weather concerns, Tuesday afternoon looks to have forecasted minimum RH as low as 17% of areas west of the CO border. Maximum wind gusts in these areas continue to be the limiting factor being at or below 20 mph. This situation will monitored in case changes are seen in future model runs. The Tri-State area should see high temperatures on Saturday between the upper 80s and middle 90s. On Sunday, daytime highs cool to the middle to upper 80s with a cold front passage followed by Monday's highs being in the lower 90s. Tuesday's highs expect to be in the middle 90s, Wednesday's highs stay in the lower to middle 90s, and Thursday's highs range between the upper 80s to lower 90s. Tri-State area overnight lows for Saturday through Monday expect to be between the upper 50s and upper 60s with Tuesday seeing overnight lows in the lower to upper 60s. Overnight lows for remainder of the long term period look to be in the upper 50s to middle 60s range. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1115 AM MDT Thu Aug 26 2021 VFR conditions are anticipated to prevail through the TAF period. A late afternoon/evening thunderstorm cannot be ruled out at either terminal.. with the relative best chance between 22-03Z. Extreme turbulence and abrupt changes in wind speed/direction can be expected invof any storms. Confidence in storm development and location is low enough to preclude explicit mention with the 18Z TAF issuance. Initially SSE-SE winds will become southerly this afternoon.. increasing to 12-18 knots with occasional gusts up to 25 knots. Winds will weaken AOA sunset this evening.. possibly becoming light/variable overnight. Winds are anticipated to shift to the WSW-SW and increase to 10-15 knots near the end of the TAF period.. late Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...076 AVIATION...VINCENT
Hazardous weather outlook, Aug 26, 3:15 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 215 PM MDT Thu Aug 26 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 215 PM MDT Thu Aug 26 2021 /315 PM CDT Thu Aug 26 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms are possible this afternoon, mainly west of Highway 83 between 3 PM and 9 PM MDT. The primary hazards are wind gusts up to 70 mph and hail up to one inch in diameter. Elevated to Near Critical fire weather conditions are anticipated this afternoon, mainly south of Interstate 70 in western Kansas. Outdoor burning is highly discouraged. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are possible during the afternoon hours on Monday, Tuesday, and Wednesday, mainly in eastern Colorado. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Special weather statement, Aug 26, 4:16 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Thu Aug 26 2021
COZ091-KSZ001-002-013-262145-
Kit Carson County CO-Rawlins KS-Sherman KS-Cheyenne KS-
316 PM MDT Thu Aug 26 2021
...Brief Landspout Tornadoes Possible...
At 315 PM MDT/415 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to the Kansas and
Colorado border area. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bird City, McDonald and
Wheeler.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3913 10174 3913 10207 3956 10207 3958 10205
3959 10205 4000 10170 4000 10121
024Special weather statement, Aug 26, 4:45 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Aug 26 2021
COZ091-092-KSZ001-002-013-027-262245-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wallace KS-
Sherman KS-Cheyenne KS-
345 PM MDT Thu Aug 26 2021
...Brief Landspout Tornadoes Possible...
At 344 PM MDT/444 PM CDT/, conditions continue to be favorable for
the development of landspout tornadoes in and close to the Kansas
and Colorado border area. However, at this time it is unknown which
if any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Goodland, St. Francis, Cheyenne Wells, Kanorado, Ruleton, Bird City
and Weskan.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4000 10180 4000 10129 3870 10200 3870 10205
3862 10205 3861 10255
024Special weather statement, Aug 26, 5:41 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
441 PM MDT Thu Aug 26 2021
KSZ001-002-013-014-262315-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
441 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern
Cheyenne, northwestern Thomas, southwestern Rawlins and northeastern
Sherman Counties in northwestern Kansas through 515 PM MDT/615 PM
CDT/...
At 441 PM MDT/541 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Bird City, or 16 miles north of
Brewster, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Rawlins, northwestern Thomas, northeastern Sherman and southeastern
Cheyenne Counties in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3947 10151 3963 10162 3984 10126 3961 10108
TIME...MOT...LOC 2241Z 239DEG 22KT 3959 10149
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Local storm report, Aug 26, 5:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
08/26/2021 M76 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
MRCLocal storm report, Aug 26, 6:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 13 N EDSON 39.51N 101.57W
08/26/2021 M1.00 INCH SHERMAN KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED HEAVY RAIN
AND ONE ONE-INCH HAILSTONE.
&&Local storm report, Aug 26, 6:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 13 N EDSON 39.51N 101.57W
08/26/2021 E60 MPH SHERMAN KS TRAINED SPOTTER
DIME TO PENNY SIZED HAIL FALLING AT LOCATION
AFTER WIND GUST.
&&
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:00 PM CDT | Special Weather Statement | GLD | Logan | 30 min |
| Aug 25, 7:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 43 min |
| Aug 25, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 63 min |
| Aug 25, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| Aug 25, 9:38 PM CDT | Special Weather Statement | GLD | Thomas | 37 min |
| Aug 25, 9:53 PM CDT | Special Weather Statement | GLD | Sheridan | 37 min |
| Aug 25, 10:21 PM CDT | Special Weather Statement | GLD | Sheridan | 24 min |
| Aug 25, 10:43 PM CDT | Special Weather Statement | GLD | Decatur | 32 min |
| Aug 25, 11:16 PM CDT | Special Weather Statement | GLD | Decatur | 29 min |
| Aug 25, 11:45 PM CDT | Special Weather Statement | GLD | Norton | 30 min |
| Aug 26, 4:16 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 29 min |
| Aug 26, 4:45 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 60 min |
| Aug 26, 5:41 PM CDT | Special Weather Statement | GLD | Rawlins | 34 min |
| Aug 26, 6:07 PM CDT | Special Weather Statement | GLD | Wallace | 23 min |
| Aug 26, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas, Wallace | 44 min |
| Aug 26, 6:28 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Aug 26, 6:35 PM CDT | Special Weather Statement | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.